Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

February 6, 2008Greenbrier County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 6, 2008, 4:34 AM EST for Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 4:34 AM EST (09:34 UTC)
Expired
Feb 6, 2008, 5:30 AM EST
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 060935
SVRRNK
WVC025-063-089-061030-
/O.NEW.KRNK.SV.W.0002.080206T0934Z-080206T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 AM EST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 530 AM EST.

* AT 433 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 19 MILES NORTH OF QUINWOOD TO 12 MILES WEST OF BINGHAM TO 23
  MILES NORTHWEST OF JUMPING BRANCH...OR ALONG A LINE EXTENDING FROM
  SUMMERSVILLE TO BABCOCK STATE PARK TO 10 MILES WEST OF BECKLEY...
  AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...
  RAINELLE...
  RUPERT...
  MEADOW BLUFF...
  BLUESTONE STATE PARK...

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 148
AND 183.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3822 8035 3812 8036 3805 8026 3807 7997
      3777 8024 3745 8062 3759 8109 3773 8096
      3771 8090 3783 8095 3788 8077 3793 8082
      3801 8079 3808 8089 3811 8087 3809 8070
      3827 8043
TIME...MOT...LOC 0934Z 281DEG 41KT 3833 8076 3798 8099
          3779 8136

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 061000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EST WED FEB 6 2008

WVC025-063-089-061030-
/O.CON.KRNK.SV.W.0002.000000T0000Z-080206T1030Z/
MONROE WV-GREENBRIER WV-SUMMERS WV-
459 AM EST WED FEB 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST 
FOR SUMMERS...GREENBRIER AND MONROE COUNTIES...

AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTH OF LEONARD TO ANJEAN TO ELTON...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF RICHWOOD TO 8 MILES
NORTHEAST OF RUPERT TO SANDSTONE...MOVING EAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FALLING
SPRING...RENICK...ASBURY...GLENRAY...ALDERSON...BEARTOWN STATE
PARK...RORER...FRANKFORD...LEWISBURG AIRPORT...MAXWELTON...
LEWISBURG...FAIRLEA...NEOLA...ALVON...RONCEVERTE...GREENBRIER RIVER
TRAIL...ORGAN CAVE...WHITE SULPHUR SPRINGS...ROARING MOUNTAIN
SUMMIT...GREENBRIER STATE FOREST AND GLACE.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 148
AND 183.

LAT...LON 3822 8035 3812 8036 3805 8026 3807 7997
      3777 8024 3763 8041 3769 8067 3782 8095
      3788 8077 3793 8082 3801 8079 3808 8089
      3811 8087 3809 8070 3827 8043
TIME...MOT...LOC 0959Z 281DEG 41KT 3825 8036 3800 8049
          3781 8081

$$

JDS
000 
WWUS51 KRNK 061027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EST WED FEB 6 2008

WVC025-063-089-061036-
/O.EXP.KRNK.SV.W.0002.000000T0000Z-080206T1030Z/
MONROE WV-GREENBRIER WV-SUMMERS WV-
526 AM EST WED FEB 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS...GREENBRIER AND 
MONROE COUNTIES EXPIRES AT 530 AM EST...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3822 8035 3812 8036 3805 8026 3807 7997
      3777 8024 3763 8041 3769 8067 3782 8095
      3788 8077 3793 8082 3801 8079 3808 8089
      3811 8087 3809 8070 3827 8043
TIME...MOT...LOC 1026Z 281DEG 41KT 3819 7998 3794 8011
          3775 8043

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 3:19 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 6, 3:19 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 AM EST WED FEB 6 2008

.SYNOPSIS...
A STRONG COLD FRONT CROSSES THE AREA TODAY...FOLLOWED BY HIGH
PRESSURE AND COOLER TEMPS BUILDING IN FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG COLD FRONT ALONG THE OHIO VALLEY PUSHING LINE OF STORMS
THRU WV EARLY THIS MORNING IN ADVANCE OF THE FRONT. LINE SHOWING
SOME SIGNS OF WEAKENING...BUT ACTIVITY LIKELY TO PUSH INTO NW
EXTREME OF THE CWA BY SUNRISE BEFORE IT DIES OUT. LINE OF STORMS
LIKELY TO REDEVELOP TODAY ALONG AND JUST AHEAD OF FRONT THAT
SHOULD BE PULLING THRU THE CWA LATE THIS AFTN AND EARLY THIS
EVENING. SPC HAS OUTLINED AREA FOR SLIGHT RISK OF SEVERE WX AS THE
STORMS MOVE THRU. DYNAMICS WILL BE PULLING OUT TO THE NORTH SO
WIDESPREAD OUTBREAK NOT EXPECTED. WARM AIR ADVECTION WINDS PISKING
UP AT HIGH ELEVATIONS IN THE SOUTHWEST AND GRADIENT AND LOW LEVEL
WINDS ONLY STRENGTHEN THIS MORNING SO WILL ISSUE A WIND ADVISORY
FOR FEW COUNTIES IN THE SOUTHWEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
IN THE WAKE OF THE FRONT LIGHT UPSLOPE SNOW/RAIN SHOWER ACTIVITY
LIKELY FOR A FEW HOURS TONIGHT BUT PCPN SHUD BE LIGHT. GLANCING
BLOW OF COLD AIR WILL STRUGGLE TO WORK ITS WAY INTO THE PIEDMONT
WEDNESDAY NIGHT BUT EXPECT SOME COOLDOWN FOR THURSDAY IN THE EAST.
IT WILL BE MORE NOTICABLE IN THE WEST. LOW PRESSURE OFF THE
NORTHEAST COAST WILL INTENSIFY AND PRESSURE RISES/COLD AIR
ADVECTION OVER OUR REGION WILL INCREASE. THIS WILL BRING
WINDY/GUSTY CONDITIONS INTO THE AREA. ADVISORY LEVEL WINDS ARE
POSSIBLE FOR THE HIGHER ELEVATIONS.

FAST UPPER FLOW WILL BRING A WEAK FRONT/UPPER SHORTWAVE THRU THE
AREA THURSDAY NIGHT BUT OTHER THAN SOME LIGHT PCPN IN THE FAR
NORTHWEST ITS EFFECTS WILL BE FELT VERY LITTLE. IMMEDIATELY BEHIND
THIS WAVE HOWEVER FLOW QUICKLY BACKS AROUND TO THE SOUTH BY THE
END OF THE DAY FRIDAY AS A STRONG WAVE APPROACHES. MOISTR WILL BE
LIMITED WITH THIS WAVE AS WELL AND BETTER MOISTR INFLOW AHEAD OF
THE WAVE WILL RESULT IN SLIGHTLY BETTER COVERAGE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A COLD FRONT WILL TRAVEL THROUGH OUR REGION SATURDAY. PRECIP ALONG
THE BOUNDARY MAY BE LIMITED...AS HIGH PRESSURE ALONG THE GULF MAY
CUT OFF MOISTURE INFLOW. PLAYED THE HIGHEST POPS IN SOUTHEAST WEST
VIRGINIA WITH LIGHT POPS TO THE SOUTHWEST. HIGHS ON SATURDAY WILL
VARY FROM THE MID 30S TO THE MID 50S. TEMPERATURE BEHIND THIS FRONT
ARE FRIGID WITH 850 TEMPERATURES RUNNING AROUND -20C OR LOWER SUNDAY
MORNING. ELECTED TO TRIM LOW TEMPERATURES SATURDAY NIGHT INTO SUNDAY
MORNING. IN THE WAKE OF THE COLD FRONT WITH STRONG COLD ADVECTION
EXPECTING GUSTY WEST WINDS ESPECIALLY ACROSS THE HIGHER TERRAIN.
APPEARS THAT WE GET INTO A PROLONG UPSLOPE EVENT FOR WESTERN SLOPES
SATURDAY EVENING TO MONDAY MORNING. HIGH PRESSURE FOLLOWED BY A WARM
FRONT IS SCHEDULED FOR EARLY NEXT WEEK. USED A MODEL BLEND OF GMOS
AND ECMWF FOR MEDIUM RANGE GRIDS.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
MID TO HIGH CLOUDS WILL MOVE EAST ACROSS THE AREA THIS MORNING
WITH VFR CONDITIONS EXPECTED. STRONG WINDS...LOW LEVEL WIND SHEAR
AND CONVECTION TODAY WILL HINDER AVIATION OPERATIONS. A STRONG
COLD FRONT WITH ASSOCIATED CONVECTION WILL TRAVEL EAST ACROSS THE
AREA THIS AFTERNOON AND TONIGHT. COLD FRONT AND STORMS ARRIVES IN
THE KBLF/KLWB CORRIDOR EARLY THIS AFTERNOON. WINDS SHOULD GUST
AROUND 25KTS BEFORE PRECIP ARRIVES...WITH STRONGER GUSTS UNDER
STORMS WITH IFR CONDITIONS POSSIBLE. THERE COULD BE A FEW RENEGADE
MVFR SHWS ARE POSSIBLE AHEAD OF THE MAIN LINE OF CONVECTION ALONG
THE COLD FRONT. TSTMS MAY HAVE A HARD TIME CROSSING THE BLUE RIDGE
INTACT...AND THE TREND HAS BEEN TO DELAY MVFR/IFR CONDITIONS UNTIL
LATER WED AFTERNOON AND INTO THE EVENING FOR KDAN/KLYH...SOMEWHAT
EARLIER AT KROA.

TSTORMS MAY BE DELAYED OR REFIRE ALONG COLD FRONT KDAN/KLYH TONIGHT.
ONCE THE FRONT HAS EXITED THE REGION...WINDS WILL SHIFT TO THE
WEST AND REMAIN GUSTY...THE STRONGER WINDS SUBSIDING DURING THE
DAY THURSDAY.

COOLER WESTERLY FLOW WILL DOMINATE FROM THURSDAY THROUGH SATURDAY.
THERE IS THE POTENTIAL FOR MTN -SHRA/SNSH DURING THE PD AS SEVERAL
UPPER LEVEL DISTURBANCES PASS ACROSS THE OHIO VALLEY. THE MAIN
THREAT OF LOWER CIGS/VSBYS WILL BE ACROSS THE MTNS...ALONG AND
WEST OF THE BLUE RIDGE.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR FEBRUARY 6TH
BLACKSBURG VA... 67 IN 1991
BLUEFIELD WV.... 63 IN 1990
DANVILLE VA..... 73 IN 1991
LYNCHBURG VA.... 67 IN 1927
ROANOKE VA...... 67 IN 1990

&&

.EQUIPMENT...
COMMUNICATION OUTAGE CONTINUES AT THE DAN AUTOMATED SURFACE
OBSERVATION SYSTEM (ASOS).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ007-009-015.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
WV...NONE.

&&

SYNOPSIS...JS/PM
NEAR TERM...JS
SHORT TERM...JS/RCS
LONG TERM...RCS
AVIATION...KK/KM
Hazardous weather outlook, Feb 5, 9:50 AM EST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EST TUE FEB 5 2008

VAZ007-009-015-061500-
TAZEWELL-SMYTH-GRAYSON-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS ARE GOING TO INCREASE TONIGHT AHEAD OF A COLD
FRONT. GUSTS AS HIGH AS 45 MPH CAN BE EXPECTED...AND THE HIGHER
ELEVATIONS COULD EXPERIENCE GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

WVZ042>045-061500-
MERCER-SUMMERS-MONROE-GREENBRIER-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NCZ001>006-018>020-VAZ043>047-058-059-061500-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

VAZ010>014-016>020-022>024-032>035-061500-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
950 AM EST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS WEDNESDAY. A STRONG
COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

In the hours before

Special weather statement, Feb 6, 4:03 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EST WED FEB 6 2008

WVZ042>045-061015-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...UNION...LEWISBURG
403 AM EST WED FEB 6 2008

...LINE OF STORMS WITH STRONG WINDS MOVING TOWARD SOUTHEAST WEST
VIRGINIA...

A LINE OF THUNDERSTORMS OVER SOUTH-CENTRAL WEST VIRGINIA WAS
MOVING EAST AROUND 50 MPH AND WILL LIKELY AFFECT GREENBRIER...
SUMMERS AND MERCER COUNTIES BY 445AM AND AFFECT MONROE COUNTY BY
530AM. ALTHOUGH THE LINE WAS SHOWING SIGNS OF WEAKENING...WIND
GUSTS TO 40 MPH ARE POSSIBLE AS THE LINE MOVES THROUGH EARLY THIS
MORNING.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.